Minnesota, 2021

Winter Storm in Minnesota, March 10, 2021

March 10, 2021 · NWS MPX · 3 events in 3 counties and zones

An early Spring storm caused a variety of weather across central and southern Minnesota during the afternoon and evening of Wednesday, March 10th. A cold front moved southward across Minnesota before stalling from south-central Minnesota, northeast to the southeast part of the Twin Cities metro area by Wednesday morning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An early Spring storm caused a variety of weather across central and southern Minnesota during the afternoon and evening of Wednesday, March 10th.

A cold front moved southward across Minnesota before stalling from south-central Minnesota, northeast to the southeast part of the Twin Cities metro area by Wednesday morning. Well behind this front, temperatures fell and held in the 30s and 40s all day.

During the morning and early afternoon, light precipitation developed across west-central and central Minnesota. Reports of rain, sleet, and snow were noted in ASOS/AWOS observations. More widespread and continuous precipitation developed in the late afternoon with light to moderate snowfall around the Alexandria area. The snowfall continued into the evening before ending after midnight.

There were several reports of snowfall amounts between 4 and 8 inches across northern Stevens, northern Douglas, and northern Todd Counties. The heaviest, with isolated reports higher then 8 inches, was across northern Todd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 10, 3:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 10, 3:28 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
328 PM CST Wed Mar 10 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 328 PM CST Wed Mar 10 2021

It will be a very busy 12 hours or so with the surface low currently
down by Sioux City, IA coming up through the Twin Cities on its way
to central Lake Superior by Thursday morning. With that low comes
the threat for heavy snow out toward Alexandria, severe thunderstorm
over southeast MN, and a stinger jet with strong synoptic scale
winds behind the cold front tonight.

We'll start with the severe threat. Thinking here has not changed
much. We've seen a strong warm front setup from Blue Earth (city),
to Hastings and over to between Ladysmith and Chippewa Falls. This
is about as far west as it will make it this afternoon. We've seen
500-1000 j/kg of mlCAPE come up into the Albert Lea area and we
expect this to advect north into Dakota and Pierce counties, hence
why you see the northern extent you do on the tornado watch. If a
cell can become rooted on this boundary, it will easily become
supercellular given the shear, with wind and tornadoes being the
primary hazards. Still, the area from Elysian up to Cottage Grove is
the zone of most concern.

Back to the west, it's winter. A strong deformation band is setting
up, as evidenced by the baroclinic leaf on water vapor and the heavy
band of precip on radar developing back toward Huron, SD. A
preponderance of short term models show a band of 6-9 inches of snow
along our northwest CWA boundary and issued a Winter Storm Warning
where the HREF Probability Matched Mean snowfall exceeded 6 inches.
We may need to add Laq Qui Parle county to this warning, but
confidence in warning level snows is greatest from Morris up to
Staples, so we upgraded those counties for now. There will be an
incredibly tight gradient in snowfall to the east of the main
deformation band and its not out of the realm of possibility that
this is a warning or nothing kind of event, but left an advisory
buffer to the south and east of the warning.

Behind the cold front, it looks like a classic stinger jet setup
over southeast MN. Continued with the wind advisory here, but mean
wind gusts from the HopWRF are over 50 mph in much of our wind
advisory area, which has support from the top of the mixing channel
we're seeing on BUFKIT soundings. Don't know if we'll go full high
wind warning on the winds, but a gust or two up in that vicinity
will be possible from about 9pm to 3am.

For the rest of the short term, deformation precip pulls out of
central MN and northwest WI pretty quick Thursday morning, but did
have to slow that timing down some. It will be much colder in the
wake of this system, though highs in the upper 30s to mid 40s are
actually near our seasonal norms. As much as you may want it, we're
not quite to the time where highs in the 60s are a normal thing!

Thursday night, did push us to a dry forecast, with the trough going
across northern MN into northwest WI not looking to have enough
moisture to do much more than create some mid-level clouds.

.LONG TERM...(Friday through Wednesday)
Issued at 328 PM CST Wed Mar 10 2021

The overall message of the long term forecast has not changed
significantly over the last 24 hours, that being seasonal to just
below normal temperatures and a chance for precipitation on Sunday
into Monday. The overall setup places upper level convergence
related to the left entrance region of an upper level jet over the
top of the region, resulting in large-scale subsidence and high
pressure over the area Friday and Saturday. Plenty of sunshine looks
to be in store with the feature rotating out of the area by late
Saturday. An incoming upper level low with a strengthening surface
low will then begin to move northeast towards the region on Sunday,
with a surface low forecast to develop as well. As it begins to move
towards our area, both the upper level and surface features weaken
as they become vertically stacked, with a significant range of QPF
solutions within GEFS/ECMWF ensemble members as a large
precipitation shield is present north of the surface feature within
most deterministic solutions. The overall QPF range within the GEFS
members places most members at a tenth of an inch or less up as high
as an inch and a half, with the model average around a quarter of an
inch. NBM populated chance PoPs from mid-Sunday to mid-Monday, which
looks good given the wide range of solutions that are still possible.

After FROPA Monday, conditions return to the status quo of weak high
pressure, general weak subsidence, and near to slightly below normal
temperatures to end the period. Another weak little system could
potentially bring a bit of precipitation on Wednesday, but that is
still too far out to take seriously at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1145 AM CST Wed Mar 10 2021

A surface front lied across southeast Minnesota, and portions of
west central Wisconsin, south of Red Wing to Ladysmith. North of this
front, LIFR conditions prevailed with some VFR conditions between
the precipitation and drier air to the north. The main concern is
TSRA potential over the next few hours as TSRA are expected to
develop along this front and move northeastward rapidly. Although
these storms will likely be isolated with brief periods of heavy
rainfall, or perhaps a hailstone or two, the main aviation concern is
IFR/LIFR conditions continuing north of this frontal boundary. The
other concern is in the far northwest MPX CWA where a period of heavy
snowfall is likely from KMOX-KAXN-KBRD later today, and into the
evening. Currently, only KAXN is the only airport that will likely
receive several inches of snow. Elsewhere, as the precipitation
changes over to snow, accumulations should be less than an inch. By
the evening, winds will begin to increase and shift to the
west/northwest. Gusty winds will continue through the forecast period
with conditions slowly improving.

KMSP...

Timing of TSRA is the main concern but again, the storms will likely
be brief and last 15 mins. There is a potential of hail with the
storms this afternoon along with localized gusty winds. The best time
frame for the storms will occur between 21-01z. However, this is more
consistency with the forecast than confidence. TSRA currently
overhead will likely move off to the northeast by 18z, but anytime
this afternoon, TSRA are possible. IFR/MVFR conditions will last
through most of the TAF period with slowly improving conditions
Thursday afternoon.

/OUTLOOK FOR KMSP/

Fri...VFR. NW wind around 5 kts.
Sat...VFR. SW-W wind 5-10 kts.
Sun...VFR. E-ENE wind 10-15 kts.

&&

.HYDROLOGY...
Issued at 328 PM CST Wed Mar 10 2021

Some snow cover remains in our northern Wisconsin counties, as well
as frozen ground to a depth of 1 to 2 feet. Rainfall this afternoon
of an inch or more could cause minor flooding in the area,
particularly north of a line from Hudson to Chippewa Falls. Ponding
and lowland flooding would be the main threat and we will watch for
potential ice jams as well. Elsewhere, river levels throughout the
CWA will continue their typical spring rises and accelerate where
rainfall is heaviest, and while mainstem river flooding is not
expected, the rises will be noticeable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until midnight CST tonight for Douglas-Pope-
     Stevens-Todd.

     Winter Weather Advisory until midnight CST tonight for Chippewa-Lac
     Qui Parle-Morrison-Stearns-Swift.

     Wind Advisory from 7 PM this evening to 3 AM CST Thursday for
     Dakota-Goodhue-Scott-Washington.

     Wind Advisory until midnight CST tonight for Blue Earth-Faribault-
     Freeborn-Le Sueur-Martin-Rice-Steele-Waseca-Watonwan.

WI...Wind Advisory from 7 PM this evening to 3 AM CST Thursday for
     Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Rusk-St. Croix.

&&

SHORT TERM...MPG
LONG TERM...TDH
AVIATION...JLT
HYDROLOGY...CCS
Hazardous weather outlook, Mar 10, 2:12 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
212 PM CST Wed Mar 10 2021

MNZ041>043-047>049-054>056-112015-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-
212 PM CST Wed Mar 10 2021

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Heavy snow is expected this evening from west central into central
Minnesota. Snowfall amounts of 5 to 7 inches are anticipated along
and northwest of a line from Ortonville to Morris, Alexandria, and
Staples. Snowfall amounts will fall off quickly to the east with
amounts up to an inch possible as far east as a line from
Montevideo to Melrose and Fort Ripley.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed, but snowfall
reports are appreciated.

MNZ060-062-063-067>070-075>078-082>085-091>093-WIZ014>016-023>028-
112015-
Hennepin-Ramsey-Washington-Sibley-Carver-Scott-Dakota-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
212 PM CST Wed Mar 10 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

A few severe thunderstorms will be possible from south central
Minnesota into west central Wisconsin, including the southeast
Twin Cities metro area between 3 pm and 9 pm. Large hail, damaging
winds, and a tornado or two are possible with any storms that
develop.

Strong winds will develop behind a cold front tonight through much
of the overnight hours from south central Minnesota into the Twin
Cities metro area and western Wisconsin. Westerly wind gusts up
to 50 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed from mid afternoon
through early evening today.

MNZ044-045-050>053-057>059-061-064>066-073-074-112015-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Kandiyohi-
Meeker-Wright-Anoka-Yellow Medicine-Renville-McLeod-Redwood-Brown-
212 PM CST Wed Mar 10 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

There is a chance of thunderstorms this afternoon. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Mar 10, 4:03 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CST Wed Mar 10 2021

MNZ067-069-075-076-102230-
Le Sueur-Sibley-Scott-Nicollet-
403 PM CST Wed Mar 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LE SUEUR...
SOUTHEASTERN SIBLEY...SOUTHWESTERN SCOTT AND NORTHEASTERN NICOLLET
COUNTIES...

At 403 PM CST, a strong thunderstorm was located near Le Sueur, or 18
miles north of Mankato, moving northeast at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Belle Plaine, Le Sueur, Henderson, Ottawa and Mn Valley State Rec
Area.

LAT...LON 4440 9408 4468 9390 4468 9377 4464 9376
      4466 9371 4464 9365 4436 9396
TIME...MOT...LOC 2203Z 206DEG 32KT 4443 9398

ETA
Local storm report, Mar 10, 4:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 PM CST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 E WATERVILLE          44.22N 93.53W
03/10/2021  E1.00 INCH       LE SUEUR           MN   PUBLIC

&&

BPH
Special weather statement, Mar 10, 4:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CST Wed Mar 10 2021

MNZ059-066>068-102330-
McLeod-Carver-Sibley-Wright-
454 PM CST Wed Mar 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WRIGHT...NORTH CENTRAL
SIBLEY...EASTERN MCLEOD AND NORTHWESTERN CARVER COUNTIES...

At 453 PM CST, a strong thunderstorm was located 6 miles southeast of
Brownton, or 15 miles southeast of Hutchinson, moving northeast at 50
mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Glencoe, Winsted, Lester Prairie, Silver Lake, Hollywood, Sumter, New
Auburn, New Germany and Glencoe Airport.

LAT...LON 4462 9422 4467 9435 4503 9417 4496 9386
TIME...MOT...LOC 2253Z 208DEG 46KT 4469 9423

BPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Douglas

When
March 10, 5:00 PM CST to 11:00 PM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several observations across Douglas County, especially over the northwest 1/2 of the county, measured between 5 and 8 inches of snow.

Winter Storm, Stevens

When
March 10, 5:00 PM CST to 11:00 PM CST
Where
Stevens forecast zone
Reported by
AWOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several observations across Stevens County, especially over the northern portions, received between 5 to 7 inches of snow.

Winter Storm, Todd

When
March 10, 5:00 PM CST to 11:00 PM CST
Where
Todd forecast zone
Reported by
COOP Observer
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several observations across Todd County, especially over the northern 1/4 of the county, measured between 5 and 8 inches of snow, with localized higher amounts along the Otter Tail, Wadena, and Todd County line.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937104, 937105, 937106.